Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 202, NWS Amarillo, TX

August 12, 2008Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2008, 8:47 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2008, 8:47 PM CDT (01:47 UTC)
Expired
Aug 12, 2008, 9:45 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 6:37 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT TUE AUG 12 2008

.AVIATION...
NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES THROUGH WEDNESDAY
EVENING WILL ALLOW FOR ISOLATED TO SCATTERED CONVECTION MAINLY ACROSS
THE NORTHERN AND WESTERN SECTIONS. THE DALHART AND GUYMON TAF SITES
WILL HAVE THE BETTER CHANCES FOR BEING AFFECTED BY THE
CONVECTION...HOWEVER WILL LEAVE IN CB REMARKS IN THE PREVAILING GROUP
OF ALL THREE TAFS. VFR CONDITIONS ARE EXPECTED THROUGH WEDNESDAY.
SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS WITH OCCASIONAL GUSTS DURING
THE DAY WEDNESDAY...DIMINISHING TO NEAR 10 KNOTS AT NIGHT.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT TUE AUG 12 2008/

DISCUSSION...
THUNDERSTORMS SHOULD MOVE SOUTHEAST ACROSS THE WESTERN HALF OF THE
CWA THIS EVENING IN THE NORTHWEST FLOW ALOFT. MORE THUNDERSTORMS
WILL BE POSSIBLE LATER TONIGHT ACROSS THE NORTHEAST CWA AS A SHORT
WAVE TROUGH DROPS SOUTHEAST THROUGH SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AND THE MOISTURE AND SHEAR ACROSS THE SOUTHERN
PLAINS HELPS TO SUSTAIN THE THUNDERSTORMS OVERNIGHT.

STORMS MAY BE A LITTLE MORE ORGANIZED OVER THE NEXT COUPLE OF DAYS
AS NORTHWEST FLOW ALOFT CONTINUES TO STRENGTHEN AND THE SOUTHEAST
FLOW ON THE SURFACE GETS GOING. SO WOULD NOT BE SURPRISED TO SEE
SOME GO SEVERE.

UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO SOUTHWEST CANADA
WHICH WILL HELP SHOVE THE UPPER LEVEL LOW OVER SOUTHWEST
SASKATCHEWAN SOUTHWARD ALONG THE FRONT SIDE OF THE RIDGE. A MEAN
TROUGH WILL CONTINUE ACROSS THE EASTERN U.S. WHICH SHOULD OPEN THE
DOOR FOR THIS UPPER LOW TO DROP SOUTH SOUTHEAST INTO THE CENTRAL
HIGH PLAINS BY LATE WEEK.

NORTHWEST FLOW WILL STRENGTHEN ACROSS THE CWA AROUND THE SOUTHWEST
SIDE OF THIS UPPER LEVEL LOW...SO THUNDERSTORMS WILL HAVE AN EVEN
BETTER CHANCE TO MAKE IT FROM THE MOUNTAINS INTO OUR AREA.

THIS UPPER LEVEL LOW WILL HELP TO DRIVE A COLD FRONT THROUGH THE
SOUTHERN HIGH PLAINS THURSDAY NIGHT INTO EARLY FRIDAY WITH SHOWERS
AND THUNDERSTORMS BREAKING OUT IN THE POST FRONTAL AIR MASS. IT
APPEARS THAT THIS UPPER LEVEL LOW WILL BRING PLENTY OF INSTABILITY
WITH IT GIVEN THE CHILLY 700 MB AND 500 MB TEMPERATURES WITH IT
NOW. THERE WILL ALSO BE SOME MINOR VORT MAXES THAT WILL BE ROTATING
AROUND THE LOW TO HELP SET OFF SHOWERS AND STORMS. THE BIG QUESTION
WILL BE WHEN TO END THE CHANCE OF PRECIPITATION? FOR NOW HAVE DECIDED
TO ADD PRECIP TO SUNDAY AND SUNDAY NIGHT. IT LOOKS LIKE THE UPPER
LOW WILL START TO MOVE AWAY FROM THE PANHANDLES BY MONDAY WITH SOME
SLIGHTLY DRIER AIR MOVING IN.

FIRE WEATHER...
LIGHTNING WILL BE A FIRE WEATHER THREAT THROUGH MUCH OF THIS
FORECAST. OTHERWISE THE RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Aug 12, 8:03 PM CDT, 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT TUE AUG 12 2008

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
803 PM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...MAINLY OVER THE WESTERN
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. A SLIGHT RISK OF SEVERE
THUNDERSTORMS CAN BE EXPECTED TONIGHT ALONG AND NORTH OF A LINE FROM
GLENRIO TO MASTERSON TO GUYMON TO BETWEEN ELKHART AND LIBERAL KANSAS.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE OVER THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY THROUGH SUNDAY NIGHT AS SEVERAL WEATHER DISTURBANCES MOVE
ACROSS THE SOUTHERN HIGH PLAINS. ON THURSDAY...A FEW STORMS MAY
APPROACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY INFORMATION ON ANY HAIL...WIND...OR
HEAVY RAINFALL WHICH MAY OCCUR THROUGH TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, Aug 12, 7:12 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT TUE AUG 12 2008

TXZ012-130115-
POTTER TX-
712 PM CDT TUE AUG 12 2008

...STRONG THUNDERSTORM IN CENTRAL POTTER COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL POTTER COUNTY MOVING EAST AT 6
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL POTTER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.